Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 176, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2012, 6:22 PM CDT for Wayne County, Illinois. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 6:22 PM CDT (23:22 UTC)
- Expired
- May 20, 2012, 6:44 PM CDT
- In force
- 22 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 58 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:22 PM CDT | HAIL 0.88 | Fairfield, IL | NICKEL HAIL IN FAIRFIELD. |
| May 20, 6:24 PM CDT | HAIL 1 | Fairfield, IL | HAIL SLIGHTLY BIGGER THAN QUARTER SIZE FALLING ON THE SOUTH SIDE OF FAIRFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS53 KPAH 202322 SVRPAH ILC191-210000- /O.NEW.KPAH.SV.W.0176.120520T2322Z-120521T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 622 PM CDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS... * UNTIL 700 PM CDT. * AT 619 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRFIELD....MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNED AREA INCLUDE... FAIRFIELD AND JEFFERSONVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3857 8837 3846 8815 3830 8833 3837 8851 TIME...MOT...LOC 2323Z 215DEG 9KT 3838 8838 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
854 WWUS53 KPAH 202344 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 644 PM CDT SUN MAY 20 2012 ILC191-202354- /O.CAN.KPAH.SV.W.0176.000000T0000Z-120521T0000Z/ WAYNE IL- 644 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3857 8837 3846 8815 3830 8833 3837 8851 TIME...MOT...LOC 2344Z 215DEG 9KT 3842 8834 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:05 PM CDT, 17 minutes earlier.
Area forecast discussion, May 20, 6:05 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 605 PM CDT SUN MAY 20 2012 .UPDATE... ISSUED AT 605 PM CDT SUN MAY 20 2012 UPDATED FOR 00Z AVIATION FORECAST DISCUSSION. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 309 PM CDT SUN MAY 20 2012 DECENT CHC OF PRECIP WILL COME WITH AN UPPER LEVEL TROF AND ASSOCIATED COLD FRONT THAT WILL MOVE THROUGH THE FORECAST REGION TONIGHT AND MONDAY. WITH MORE OVERALL MID LVL ENERGY AND MOISTURE AVAILABLE WITH THIS SYSTEM...WILL GO WITH AT LEAST 50 PERCENT SHOWER/STORM CHCS FROM WEST TO EAST TONIGHT AND MONDAY. THIS WILL BE MAINLY LATE AFTN/TONIGHT OVER THE WEST HALF OF THE REGION...AND LATER TONIGHT/MONDAY OVER SW IN AND WRN KY. NOT LOOKING TO BE A DROUGHT BUSTER...WITH GENERAL RAINFALL AMOUNTS UP TO A TENTH TO QUARTER INCH OR SO. LOCALLY HEAVIER AMOUNTS COULD BE ACHIEVED IF A LINE OF STORMS MANAGED TO DEVELOP AND HOLD TOGETHER ALONG THE FRONT TONIGHT INTO MONDAY. THESE CHCS APPEAR LOW AT THIS TIME...AS CURRENT CONVECTION ALONG THE FRONT WEST OF OUR FORECAST AREA IS STRUGGLING AT THIS TIME. THERE REMAINS A CHC THAT A NEW CONVECTIVE LINE COULD FORM ON THE OUTFLOW FROM CURRENT ACTIVITY OUT THERE AND MOVE EAST...SO THERE IS STILL SOME HOPE OF A MORE WIDESPREAD EVENT. ISOLATED SHOWERS/STORMS OUT AHEAD OF THE FRONT /OVER OUR AREA NOW/ WILL LIKELY NOT LAST LONG WITH LITTLE SUPPORT ALOFT. ALSO...WILL PROBABLY DIE OFF WITH THE SETTING OF THE SUN. ALL ACTIVITY SHOULD BE EAST OF THE REGION BY LATE MONDAY AFTN... AND HIGH PRESSURE WILL MOVE IN AND COOL THINGS DOWN A BIT...THOUGH BRIEFLY...TUESDAY. STILL THINK MOS GUIDANCE MAY BE TOO LOW ON MAX TEMPS TUESDAY DUE TO DROUGHT CONDITIONS. HAS BEEN A COOL BIAS FOR SEVERAL DAYS NOW BY AT LEAST 3 TO 5 DEGREES. THIS WILL LIKELY CONTINUE...ESP IF WE DO NOT RECEIVE MUCH RAINFALL TONIGHT AND MONDAY. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN MAY 20 2012 AN EXTENDED PERIOD OF DRY WEATHER IS EXPECTED DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE CENTRAL AND EASTERN UNITED STATES. MODEL CONSISTENCY LENDS HIGHER THAN NORMAL CONFIDENCE THAT CONDITIONS WILL BE MUCH WARMER THAN NORMAL THROUGH THE PERIOD. TEMPERATURES WILL STEADILY INCREASE AS THE WEEK PROGRESSES. STARTED OFF NEAR GFS MOS DURING MID WEEK... THEN SKEWED THE FORECAST ABOVE MOS VALUES BY NEXT WEEKEND AS THE RIDGE STRENGTHENS OVERHEAD. THIS RESULTED IN A WARM UP FROM THE MID 80S ON WEDNESDAY...INTO THE LOWER 90S THROUGH NEXT WEEKEND. HIGHS NEXT SATURDAY AND SUNDAY COULD EVEN APPROACH THE MID 90S. LOWS WILL WARM FROM THE MID 60S WEDNESDAY NIGHT TO NEAR 70 BY THE WEEKEND. MODEL FORECAST SOUNDINGS CONTINUE TO SUGGEST MOS DEW POINTS ARE OVERDONE IN THE EXTENDED. GIVEN THE DEVELOPING DROUGHT CONDITIONS ACROSS MUCH OF THE REGION...DEW POINTS SHOULD BE SEVERAL DEGREES BELOW MOS THROUGH HE PERIOD. THIS WILL YIELD MINIMUM RELATIVE HUMIDITIES IN THE LOWER TO MID 30S EACH DAY THROUGH THE PERIOD. THE DRY HUMIDITY AND EXISTING LOW FUEL MOISTURE MAY BE OF CONCERN TO FIRE WEATHER INTERESTS...ESPECIALLY ON THURSDAY WHEN WINDS ARE FORECAST TO PICK UP AND BECOME GUSTY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 605 PM CDT SUN MAY 20 2012 ISOLATED TO SCATTERED COVERAGE OF SHRA/TSRA OCCURRING WITH THE PASSAGE OF A COLD FRONT THIS EVENING. GIVEN HAPHAZARD NATURE OF THE ACTIVITY...HARD TO PLACE A DEFINITIVE PREDOMINANT SHRA OR TSRA IN THE TAFS. HOWEVER...WILL PLACE A TEMPO AT KCGI GIVEN CURRENT RADAR TRENDS. WILL GO WITH A VCTS FOR THE REST OF THE TAF LOCATIONS AND UPDATE AS IT BECOMES NECESSARY...BUT BELIEVE THE MAIN ACTION SHOULD BE THIS EVENING...TAPERING OFF AFTER 06Z MONDAY. GUSTY WINDS...SMALL HAIL AND LOWERED (MVFR) VSBYS/CIGS ARE POSSIBLE. STORMS ARE HARDLY MOVING AS WELL WHICH MAKES THEM DIFFICULT TO TRACK. WINDS SHOULD BECOME NORTHWESTERLY WITH THE PASSAGE OF THE FRONT AND COULD BECOME GUSTY MONDAY AFTERNOON. COULD SEE SOME MORE ACTIVITY DEVELOP MONDAY MORNING/EARLY AFTERNOON NEAR KEVV/KOWB...BUT CONFIDENCE IS NOT GREAT ENOUGH TO INCLUDE ATTM. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MEFFERT LONG TERM....RP AVIATION...CW
Hazardous weather outlook, May 20, 3:38 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 338 AM CDT SUN MAY 20 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 338 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED STRONG STORMS CANNOT BE RULED OUT...CAPABLE OF SMALL HAIL AND GUSTY WINDS. AN AIR QUALITY ALERT FOR HIGH OZONE LEVELS IS IN EFFECT FOR THE EVANSVILLE REGION IN SOUTHWEST INDIANA FROM 7 AM TO 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY. CHANCES WILL BE ENDING FROM WEST TO EAST THROUGH THE COURSE OF THE DAY. AN ELEVATED FIRE DANGER IS POSSIBLE NEXT WEEK. MUCH OF THE AREA CONTINUES TO SEE DRY VEGETATION DUE TO DROUGHT CONDITIONS. WHILE SOME RAIN IS FORECAST TODAY THROUGH LATE MONDAY AFTERNOON...THE EVENT WILL LIKELY DO LITTLE TO HELP ALLEVIATE THE DRY CONDITIONS ACROSS THE REGION. AN EXTENDED PERIOD OF DRY WEATHER IS FORECAST FROM TUESDAY THROUGH THE END OF THE WEEK...WITH TEMPERATURES CLIMBING BACK TO ABOVE NORMAL LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 20, 5:03 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM BLIZZARD 7 NW CHARLESTON 36.99N 89.43W
05/20/2012 SCOTT MO TRAINED SPOTTER
HAS LASTED FOR ABOUT 10 MINUTES. STILL ON-GOING.
&&
GREGMLocal storm report, May 20, 5:05 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 NW CHARLESTON 36.99N 89.43W
05/20/2012 E0.75 INCH SCOTT MO TRAINED SPOTTER
HAS LASTED FOR ABOUT 10 MINUTES. STILL ON-GOING.
&&
GREGMLocal storm report, May 20, 5:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MOUNT VERNON 38.32N 88.91W
05/20/2012 E0.25 INCH JEFFERSON IL TRAINED SPOTTER
PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.
&&
CWLocal storm report, May 20, 5:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 NE MOUNT VERNON 38.33N 88.90W
05/20/2012 E0.75 INCH JEFFERSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED WHICH LASTED FOR TEN MINUTES.
&&
CWLocal storm report, May 20, 6:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL MOUNT VERNON 38.32N 88.91W
05/20/2012 E0.88 INCH JEFFERSON IL TRAINED SPOTTER
NICKEL HAIL SE SIDE OF MT VERNON.
0545 PM HAIL MOUNT VERNON 38.32N 88.91W
05/20/2012 E1.00 INCH JEFFERSON IL TRAINED SPOTTER
QUARTER HAIL IN MT VERNON.
0602 PM FLASH FLOOD 2 S MOUNT VERNON 38.29N 88.91W
05/20/2012 JEFFERSON IL TRAINED SPOTTER
WATER OVER THE ROAD - 2 TO 3 INCHES. HWY 37 - 2 MI S OF
MT VERNON.
&&
DPLocal storm report, May 20, 6:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 N MURPHYSBORO 37.80N 89.34W
05/20/2012 E1.75 INCH JACKSON IL PUBLIC
GOLF BALL HAIL - N OF MURPHYSBORO 2.5 MILES - AVA ROAD.
DAMAGE TO CARS, ROOFS, SIDING.
&&
DPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:21 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 39 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 38 min |
| May 20, 5:04 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 26 min |
| May 20, 5:07 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 38 min |
| May 20, 5:14 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson | 46 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | PAH | Saline | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.